The blood tests, CPK or more commonly refered to as CK (creatine kinase) can be measured. It is an enzyme that is normally found in the blood and is a marker of muscle breakdown. Very high levels in patients on a statin are an indicator of serious muscle side effects from a statin. However, do not be alarmed if you have a small elevatin in CK, since vigorous aerobic exercise or weight training can typically result in an elevation in CK, even without statin drug therapy. So, the CK value has to be very elevated for it to be from your statin drug.
A Answers (2)
Robin Miller, Integrative Medicine, answeredWhen I have patients on statin drugs with muscle pain I do two things. I will check a muscle enzyme level called CPK to see if the medication is causing muscle damage. I will also have them stop the medication to see if their pain goes away. If you are having severe muscle pain and you are on a statin it is very important that you contact your physician right away and stop the medication if there is a chance that the pain is caused by the drug.